Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 35, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 4, 2007, 4:59 PM CDT for Charles Mix County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2007, 4:59 PM CDT (21:59 UTC)
- Expired
- May 4, 2007, 5:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 2:24 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 042159
SVRFSD
SDC023-042245-
/O.NEW.KFSD.SV.W.0035.070504T2159Z-070504T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 PM CDT FRI MAY 4 2007
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 545 PM CDT
* AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED 17 MILES SOUTH OF MARTY...
OR ABOUT 14 MILES SOUTHEAST OF SPENCER...MOVING NORTHEAST AT 30
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MARTY AROUND 530 PM CDT...
DANTE...WAGNER AROUND 545 PM CDT...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR NORTHEAST NEBRASKA.
LAT...LON 4301 9853 4294 9846 4286 9816 4303 9811
4318 9809 4329 9839
$$
BT3 follow-up statements
000
WWUS53 KFSD 042211
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
511 PM CDT FRI MAY 4 2007
SDC023-042245-
/O.CON.KFSD.SV.W.0035.000000T0000Z-070504T2245Z/
CHARLES MIX SD-
511 PM CDT FRI MAY 4 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN CHARLES MIX COUNTY...
AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 9 MILES SOUTH OF MARTY...OR ABOUT 15
MILES SOUTHEAST OF PICKSTOWN...MOVING NORTH NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MARTY AROUND 520 PM CDT...
WAGNER...DANTE AROUND 535 PM CDT...
RAVINIA AROUND 540 PM CDT...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR NORTHEAST NEBRASKA.
LAT...LON 4301 9853 4294 9846 4286 9816 4303 9811
4318 9809 4329 9839
$$
BT000
WWUS53 KFSD 042226
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 PM CDT FRI MAY 4 2007
SDC023-042245-
/O.CON.KFSD.SV.W.0035.000000T0000Z-070504T2245Z/
CHARLES MIX SD-
526 PM CDT FRI MAY 4 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHEASTERN CHARLES MIX COUNTY...
AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED 7 MILES SOUTHEAST OF MARTY...OR ABOUT 14 MILES
SOUTHEAST OF PICKSTOWN...MOVING NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RAVINIA AROUND 535 PM CDT...
DANTE...WAGNER AROUND 540 PM CDT...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR NORTHEAST NEBRASKA.
LAT...LON 4301 9853 4294 9846 4286 9816 4303 9811
4318 9809 4329 9839
$$
BT000
WWUS53 KFSD 042247
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
547 PM CDT FRI MAY 4 2007
SDC023-042257-
/O.EXP.KFSD.SV.W.0035.000000T0000Z-070504T2245Z/
CHARLES MIX SD-
547 PM CDT FRI MAY 4 2007
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHARLES MIX
COUNTY EXPIRES AT 545 PM CDT...
THE STORM IS NO LONGER SEVERE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR NORTHEAST NEBRASKA.
LAT...LON 4301 9853 4294 9846 4286 9816 4303 9811
4318 9809 4329 9839
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 4:42 PM CDT, 17 minutes earlier.
Area forecast discussion, May 4, 4:42 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 442 PM CDT FRI MAY 4 2007 .DISCUSSION... VARIOUS SHORT WAVES ALOFT WILL MOVE NNEWD OVR CWA THRU TNGT...WITH FIRST WAVE AND ASSCD TSTMS AFFECTING WRN CWA THIS EVE...AND ANOTHER WAVE MOVG INTO SERN SD LATE TNGT. MAIN ACTION SHOULD REMAIN WEST OF I29 TNGT. WAVES WILL INTERACT WITH LOW LVL SSELY FLOW OF MOIST UNSTABLE AIR IMPINGING ON DIFFUSE WMFNT MOVG NWD INTO SRN CWA LATE TNGT. APPEARS MAIN THREAT OF SVR IS SOME LARGE HAIL IN WRN CWA THIS EVE...AS MOST THUNDERSTORMS RATHER ELEVATED. INCRG SELY FLOW AND MOISTURE WILL KEEP TEMPS UP TNGT. ANY TRAINING THUNDERSTORMS MAY CAUSE HEAVY RAIN/PONDING ISSUES AND HAVE ISSUED FLOOD WATCH STARTING IN WRN CWA FOR TNGT...AND FURTHER EAST PAST THE I29 CORRIDOR STARTING SAT NGT. TRAIN OF WAVES WL CONTINUE TO ROTATE AROUND WRN TROUGH THROUGH THE WEEKEND...EACH BRINGING ENHANCEMENT IN PCPN. ONE SUCH WAVE REALLY INTENSE DIGGING THRU NV TOWARD 4 CORNERS...AND WL BE A SIG PRODUCER OF WX LTR SAT AND SAT NIGHT. MAIN CONCERN ADDRESSED ABOVE IS THE FLOODING THREAT. WATER SOURCE IN PLACE WITH 150-200 PERCENT PWATS SLOSHING THROUGH THE CNTRL AND ERN PLAINS. SOUNDINGS HEADING NWRD FROM I90 ARE VERY FAVORABLE WITH SKINNY TALL CAPE...AND PLENTY OF SHEAR ABV STABLE LYR...WITH STORM MOTION ALSO VERY TRAINY. INITIAL HVY RAIN THREAT WL BE ACRS JAMES VALLEY...SHIFTING EWRD INTO MN AND IA LTR AT NIGHT. WL ALSO HAVE TO MONITOR SVR THREAT AS WELL EARLY IN EACH LTR AFTN/EVNG INCREASE. LKLY TO HAVE AN UNDERDONE DRY SLOT SWING NWRD THRU PLAINS ON SAT IN ADVANCE OF STRONGEST WAVE SAT AFTN...AND WL HAVE SFC WMFNT MOVING TOWARD MO RVR CORRIDOR AT SAME TIME. IN THIS LOCATION...WL HAVE A FORMIDIBLE COMBINATION OF SHEAR/INSTABILITY... WITH MUCH OF THE SHEAR UNIDIRECTIONAL IN THE 2-8KM LYR. WL MENTION THREAT FOR SEVERE WX...LKLY FEATURING SPLITTING SUPERCELLS...AND LEFT MOVERS WITH FAIRLY LARGE HAIL. WL ALSO HAVE TO WATCH TORNADIC THREAT NR MO RVR. PRESSURE FALLS AND INTENSE GRADIENT AS WELL...SO WNDS WL CONTINUE THEIR OVERNIGHT PICKUP RIGHT THRU THE DAY. OLD GAME OF MORE CLDS NE TO BREAKS DEVELOPING SW...COULD LEAD TO VERY INTENSE THERMAL PACKING THRU HEART OF CWA ON SAT AFTN. WIND WL CONTINUE TO BE QUITE STRONG THRU NIGHT WITH LLJ OF 50-60 KTS. A LOT MORE QUESTIONS AS TO WHERE BNDRY WL LIE AND WHERE THE BEST THREAT OF CONVECTION SETS UP FROM LTR SUN INTO MON. NAM APPEARS TO REALLY WRAP UP LEADING WAVE TOO INTENSELY...AND FOLLOWED MORE MODEST CANADIAN/GFS TRENDS...SUPPORTED BY 12Z ECMWF. JET ENTRANCE REGION SET UP TO INTERACT WITH SLOW MOVING FRONTAL BNDRY...AND SHUD BE VERY EFFECTIVE IN PCPN DEVELOPMENT SUN NIGHT. EXPECT EARLY DAY ACTION TO WKN...BUT PERSISTENT DIV Q LINGERS MUCH OF THE DAY ACRS BNDRY...SO WL KEEP MORE BROAD MID RANGE POPS. ANOTHER IMPULSE LIFTS UP LTR AFTN/EVNG...AND SHUD ENHANCE COVERAGE AND INTENSITY OF PCPN ALG BNDRY LT AFTN TOWARD KYKN/KSUX AREAS...EXPANDING N AND E DURING EVNG. THERE IS A RISK FOR SOME SEVERE...BUT MUCH MORE CONDITIONAL ON AFTN RECOVERY THAN SAT. SFC BNDRY MOVES SE ACRS THE REMAINDER OF THE AREA SUN NIGHT...LEAVING FAR ERN CWA EARLY MONDAY. ADDITIONAL ENERGY IN STRONG MID LVL FRONTAL ZONE SHUD KEEP THREAT FOR SHRA GOING ALNG/POSTFRONTAL...WITH THUNDER MORE CONFINED TOWARD SE. WL ATTEMPT TO DRAW IN A BAND OF COOLER AIR JUST POSTFRONTAL TO COINCIDE WITH PCPN/CLOUDS. IN THE EXTENDED RANGE...NOT SURE HOW MUCH FAITH TO PUT IN ANY DETAILS IN MODELS THAT HAVE BEEN CONVECTIVE FOR DAYS BEFORE. 00Z GFS ENSEMBLE MEAN 500MB STD DEVIATION IS STRONGLY SKEWED TO THE LEADING SIDE OF TROUGH ON MON NIGHT INTO TUE AS EVACUATES TO E...AND LOW WITHIN TRAILING TROUGH. THIS SUGGEST THAT THE HANGBACK IS A STRONGLY CONSISTENT FEATURE...WITH MUCH SUPPORT FROM OTHER MEMBERS OF THE SUPERENSEMBLE. THIS FEATURE SLIDES BY WED AND WED NIGHT...BUT LATEST GFS NOW MUCH FASTER WITH A TUE/TUE NIGHT PUSH. HELD THE LINE ON EARLIER COLLABORATED TIMING. FRONTAL ZONE SETTLES SOUTHWARD RIGHT BEHIND THE SYSTEM WED NIGHT...AND THEN WL BE IN PLACE FOR WLY FLOW SYSTEM TO INTERACT FRIDAY. && .AVIATION... IFR CONDITIONS WILL PERSIST MAINLY EAST OF I29 TNGT WITH STRATUS AND SCT IFR VSBYS IN FOG AND SCT -SHRA. MVFR CONDITIONS WILL PREVAIL WEST OF I29...BUT WITH AREAS OF IFR IN OCNL TSRA AND LOW CIGS AND BR DVLPG. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && CHAPMAN/RYRHOLM
Hazardous weather outlook, May 4, 10:18 AM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1018 AM CDT FRI MAY 04 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1018 AM CDT FRI MAY 04 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THE BAND OF MODERATE TO HEAVY SHOWERS PRODUCING AROUND AN INCH RAINFALL ALONG THE INTERSTATE 29 CORRIDOR THIS MORNING...WILL MOVE NORTHEASTWARD THROUGH NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND WEAKEN SOME THIS AFTERNOON. MORE SHOWERS AND THUNDERSTORMS SHOULD DEVELOP WEST OF THE JAMES RIVER TONIGHT...THEN SPREAD EAST AND NORTHEAST. SOME OF THE STORMS MAY PRODUCE HAIL THE SIZE OF PENNIES UP TO GOLF BALL...WEST OF A LINE FROM DE SMET TO YANKTON. FURTHER EAST...THE ATMOSPHERE BECOMES INCREASINGLY STABLE. THEREFORE...SEVERE STORMS ARE NOT EXPECTED TO THE EAST. HOWEVER...MORE HEAVY RAIN WILL BE POSSIBLE WITH LOCALIZED RAINFALL AMOUNTS OVER AN INCH...ESPECIALLY IN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FOR THIS WEEKEND...SATURDAY AND SUNDAY...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA. THE MAIN SEVERE WEATHER THREAT WOULD ONCE AGAIN BE HAIL...POSSIBLY UP TO THE SIZE OF QUARTERS. HOWEVER...WHAT IS MORE CONCERNING IS A POTENTIAL FOR HEAVY RAIN....WITH NUMEROUS SHOWERS AND THUNDERSTORMS AND TRAINING ECHOES. THIS WILL BE MONITORED FOR FLOODING POTENTIAL AS THE WEEKEND PROGRESSES. THUNDERSTORMS WILL REMAIN IN THE AREA SUNDAY...AND POSSIBLY INTO SUNDAY NIGHT AND MONDAY. SOME OF THESE STORMS COULD POTENTIALLY BE SEVERE. WHILE TIMING AND LOCATION ARE UNCERTAIN AT THIS TIME...THERE WILL ALSO BE POTENTIAL FOR REPEATED RAINS TO PRODUCE AREAS OF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 9 PM WEST OF A LINE FROM DE SMET TO YANKTON SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 3:48 PM CDT | Flood Watch | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 58 hr |
| May 4, 6:00 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix | 45 min |
| May 4, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 45 min |
| May 4, 6:17 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 43 min |
| May 4, 6:51 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, Hutchinson | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.